Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, May 25, 2018

May 25, 2018 · NWS MPX · 5 events in 4 counties and zones

A series of thunderstorms developed Friday afternoon along a cold front, amidst a moisture rich air mass. Another area of storms developed across the eastern Dakotas, and raced eastward across central, and southern Minnesota, and into west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A series of thunderstorms developed Friday afternoon along a cold front, amidst a moisture rich air mass. Another area of storms developed across the eastern Dakotas, and raced eastward across central, and southern Minnesota, and into west central Wisconsin. A few areas in west central Wisconsin reported downed trees and marginal severe hail, with the most concentrated area of tree damage west of Eau Claire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 3:11 PM CST, 44 minutes earlier.

Area forecast discussion, May 25, 3:11 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Fri May 25 2018

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri May 25 2018

Surface analysis this afternoon shows a weak cold front draped
from central MN into northwest IA on into eastern Nebraska. Weak
high pressure then resides over much of the northern-central
Plains over to the Rockies. Aloft, generally zonal flow prevails
over the northern tier states in advance of a sharp ridge axis
over the Rockies. A shortwave trough is shown over the Upper
Mississippi River Valley in the H5-H7 flow, which is aligned
where afternoon convection has popped. MUCAPEs along with other
convective indices are concentrated in higher values along the
MN/WI border and points eastward which is in conjunction with the
Svr Tstm Watch in effect into this evening. The surface cold
front, acting as little more than a wind/dewpoint boundary, will
make very little eastward progress tonight through tomorrow,
essentially nudging to just east of the MN/WI border down through
southeast MN and central IA. What this will do is push the
potential for thunderstorms off to the east, allowing for an
advertised dry day for tomorrow yet still with plenty of heat and
humidity. The difference will be the incoming ridge from the west
capping the atmosphere to prevent convection. While an isolated
thunderstorm cannot be completely ruled out, coverage will be very
meager and not enough to warrant mention at this point. The main
issue for tomorrow will then be the heat. Highs will climb to the
low-mid 90s for much of the coverage area. With dewpoints from the
mid 50s to lower 60s, heat index values will also hit the low-mid
90s. So, even without the threat for thunderstorms, Saturday will
still remain hazardous due to the heat.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri May 25 2018

A general break in the action from convection will continue Sunday
through Memorial Day, though there still may be some isolated
thunderstorm activity breaking out Monday evening into Monday
night. It is at this point where the upper ridge shows signs of
breaking down while a large meandering trough axis over the
western CONUS moves its way into the north-central states. This
upper low combined with weak surface convergence features near the
Upper Mississippi River Valley will combine to produce multiple
periods of scattered showers/thunderstorms for much of the mid-
to-late week portion of the forecast. Not going so far as to say
there may be strong to severe activity, especially with a cooling
trend and weak surface features at play. But, it will be an
unsettled pattern for much of the week.

Temperatures will start out around 20 degrees above normal for
Sunday and Memorial Day, with highs in the low-mid 90s. A cooling
trend will then commence through midweek as a cold front slowly
approaches from the northwest. Not looking for anything drastic as
highs will still solidly remain above normal, but will see highs
drop into the lower 80s by the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM CDT Fri May 25 2018

Will look for mainly VFR conditions with the caveat the isolated-
scattered convection may put a dent into those plans. Chances are
too low for inclusion at any site other than KEAU at this point
but will monitor radar trends and amend as needed. Best chances
for TSRA will be east of the I-35 corridor this afternoon and
evening. SW winds will be a little gusty this afternoon then
settle down to less than 10 knots this evening through tonight.

KMSP...Will keep MSP dry in the 25/18z TAF but chances are non-
zero that TSRA may impact the terminal. Potential for any
thunderstorms would be late this afternoon into the evening and
the bulk of the activity will be east of MSP. However, cannot rule
out an isolated thunderstorm so will continue to monitor.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW less than 5 kts.
MON...VFR. Slight chc TSRA late. Wind S 5 kts.
TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...JPC
AVIATION...JPC
Hazardous weather outlook, May 25, 11:21 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1221 PM CDT Fri May 25 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1221 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through this evening. A
few storms may be severe with large hail and damaging winds,
mainly east of Interstate 35. Some storms may also contain heavy
rain.

Temperatures will warm into the upper 80s to mid 90s across the
area this afternoon. These temperatures, combined with high
humidity values, will yield heat indices in the 90 to 95 degree
range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The heat will continue through Memorial Day. High temperatures in
the the upper 80s to mid 90s will occur each day with heat
indices in the low to mid 90s. The very warm temperatures and
high humidity will combine to create a heightened risk for heat
illnesses, especially for those who are active or working
outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening for locations east of Interstate 35.

In the hours before

Special weather statement, May 25, 3:03 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT FRI MAY 25 2018

MNZ093-252145-
Freeborn-
403 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FREEBORN COUNTY...

At 403 PM CDT, a strong thunderstorm was located near Hayward, or 9
miles east of Albert Lea, moving southeast at 15 mph.

Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.

Locations impacted include...
London and Hayward.

This includes Interstate 90 between mile markers 164 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4363 9328 4373 9320 4372 9305 4353 9304
      4353 9305
TIME...MOT...LOC 2103Z 305DEG 13KT 4364 9318

jrb
Special weather statement, May 25, 3:09 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT FRI MAY 25 2018

MNZ092-093-252145-
Freeborn-Faribault-
409 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FARIBAULT AND
SOUTHWESTERN FREEBORN COUNTIES...

At 409 PM CDT, a strong thunderstorm was located over Mansfield, or
12 miles southwest of Albert Lea, moving south at 15 mph.

Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.

Locations impacted include...
Emmons, Mansfield, Twin Lakes and Conger.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4359 9373 4363 9347 4350 9338 4350 9367
TIME...MOT...LOC 2109Z 339DEG 13KT 4356 9358

jrb
Local storm report, May 25, 3:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CONGER                  43.61N 93.53W
05/25/2018  M1.75 INCH       FREEBORN           MN   PUBLIC

            REPORTED VIA TWITTER.

&&

CEO
Special weather statement, May 25, 3:49 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT FRI MAY 25 2018

WIZ027-252215-
Chippewa-
449 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...

At 448 PM CDT, a strong thunderstorm was located over Stanley, or 24
miles east of Eau Claire, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stanley, Boyd and Otter Lake.

LAT...LON 4486 9104 4498 9108 4509 9093 4505 9092
      4489 9093
TIME...MOT...LOC 2148Z 252DEG 33KT 4493 9097

jrb
Local storm report, May 25, 3:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 SW ALDEN              43.65N 93.60W
05/25/2018  M1.75 INCH       FREEBORN           MN   PUBLIC

            REPORTED VIA TWITTER, TIME ESTIMATED.

&&

CEO
Local storm report, May 25, 3:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ST. MICHAEL             45.21N 93.66W
05/25/2018  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CEO

The radar

The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chippewa

When
May 25, 3:55 PM CST
Where
Chippewa County, 0.85 mi SW of Stanley
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -90.940

Thunderstorm Wind, St. Croix

When
May 25, 4:55 PM CST
Where
St. Croix County, Star Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -92.530

A few trees and power lines were blown down around Star Prairie.

Thunderstorm Wind, Dunn

When
May 25, 6:15 PM CST
Where
Dunn County, 2.08 mi WNW of Downsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.780, -91.970

A tree was blown down, and partially blocked a road west of Downsville.

Thunderstorm Wind, Dunn

When
May 25, 6:15 PM CST
Where
Dunn County, 1.69 mi SE of Irvington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -91.930

A large tree fell on a trailer house north of Downsville.

Thunderstorm Wind, Eau Claire

When
May 25, 6:40 PM CST
Where
Eau Claire County, 8.33 mi W of Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -91.650

A tree was blown down west of Eau Claire, near Fishermans Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746770, 746772, 746773, 746774, 746775.